Illinois, 2009

Winter Weather in Illinois, January 18 to 19, 2009

January 18 to 19, 2009 · NWS ILX · 1 event in 1 county or zone

A weak low pressure system passing through the mid-Mississippi valley resulted in 1 to 3 inches of snow and light icing across central and eastern Illinois. This light precipitation event produced several traffic accidents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak low pressure system passing through the mid-Mississippi valley resulted in 1 to 3 inches of snow and light icing across central and eastern Illinois. This light precipitation event produced several traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 18, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 18, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
554 AM CST SUN JAN 18 2009

.DISCUSSION...
ISSUED 307 AM CST SUN JAN 18 2009
FZDZ FROM THE OVERNIGHT SEEMS TO HAVE CLEARED UP A BIT ON THE
RADAR...THOUGH ANOTHER WAVE OF PRECIP IS DIVING THROUGH IA AND
HEADED THIS WAY. GENERAL RIDGING OVER THE WEST COAST...WITH A
MAJOR TROF OVER THE ERN HALF OF THE CONUS. MAJOR ISSUES FOR THE
FORECAST OVER THE NEXT 5 DAYS IS THE HANDLING OF THE SHORTWAVE
TODAY...AND ANOTHER TOMORROW NIGHT...AS WELL AS THE ASSOCIATED
PRECIP. BEYOND THAT...THERE ARE INCONSISTENCIES WITH THE MODELS
BEYOND DAY 5 IN THE HANDLING OF THE LONGER TERM. FOR NOW...WILL
USE A BLEND FOR THE GRIDS.

SHORT TERM...TODAY AND TOMORROW...
NORTH/NORTHWESTERLY FLOW CONTINUES FROM CENTRAL CANADA...KEEPING
ALOFT A BIT BUSY WITH A SERIES OF SHORTWAVES...EASILY DISCERNIBLE
ON WV SATELLITE IMAGERY THIS MORNING. A QUICK PASS OF A WAVE
EXPECTED TODAY AS SOME SNOW OVER IA EARLY THIS MORNING MAKES ITS
WAY ACROSS SWRN AND CENTRAL ILLINOIS. WAVE IS MOVING FAST ENOUGH
THAT NOT MUCH IN THE WAY OF ACCUMULATION IS EXPECTED WITH THIS
SYSTEM...UNDER AN INCH. SNOW EXPECTED TO END BY MIDNIGHT AND MUCH
OF THE DAY TOMORROW TO BE DRY...THOUGH A BIT COLDER WITH MORE NWRLY
FLOW. TOMORROW LATE AFTERNOON ANOTHER WAVE QUICKLY RUSHES THROUGH THE
MIDWEST...WITH ANOTHER LIGHT DUSTING OF SNOW AFTER NOON AND BEFORE
MIDNIGHT.

LONG TERM...TUESDAY THROUGH THURSDAY...
GUIDANCE IS TRENDING WARMER THROUGH THE MED RANGE...AS THE MODELS
TRY TO SHIFT TO A MORE ZONAL PATTERN. AND BEYOND MIDWEEK THE
ENSEMBLE FORECASTS SHIFT THE NAO TO A NEGATIVE PHASE WHICH
SUPPORTS A WEAKER SUBTROPICAL RIDGE AND ICELANDIC LOW...ALLOWING
THE FLOW TO STRAIGHTEN OUT A BIT...AND TEMPERATURES TO MODERATE. BUT THE
ECMWF IS JUST A TOUCH COLDER FOR A BIT LONGER...AND DRIER. FOR
NOW...THE EXTENDED IS MORE A REFLECTION OF THE ECMWF...DRY ON
FRIDAY...WHEREAS THE GFS BRINGS ANOTHER SYSTEM OUT OF
COLORADO...RIGHT THROUGH THE MIDWEST.

HJS
&&

.AVIATION...
ISSUED 554 AM CST SUN JAN 18 2009

MVFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS THROUGH THE 12Z
TAF PERIOD. LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY DRIFT
EAST THROUGH THE PERIOD. ADDITIONAL UPPER LEVEL DISTURBANCES
DIVING DOWN THE BACK SIDE OF THE DEPARTING AREA OF LOW PRESSURE
WILL KEEP LOW CLOUDS AND PERIODS OF SNOW SHOWERS/FLURRIES IN THE
AREA. MOST OF THE SNOW SHOWERS WILL BE QUITE LIGHT...WITH LATE
THIS AFTERNOON/EARLY THIS EVENING THE MOST FAVORED TIME FOR
SNOWFALL. SKIES MAY BEGIN TO SCATTER OUT AFTER 06Z TONIGHT...BUT
CONFIDENCE IS TOO LOW TO INCLUDE THIS IN THE TAFS AT THIS TIME.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 18, 5:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CST SUN JAN 18 2009

ILZ027-028-030-031-038-042>046-048>057-061>063-066>068-071>073-
191200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-STARK-VERMILION-WOODFORD-
540 AM CST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ029-036-037-040-041-047-191200-
CASS-FULTON-MASON-PEORIA-SCHUYLER-TAZEWELL-
540 AM CST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

FOR INTERESTS ALONG THE ILLINOIS RIVER...ALTHOUGH RIVER STAGES
WILL BE FALLING...THE RIVER IS FORECAST TO REMAIN IN FLOOD FOR
THE NEXT SEVERAL DAYS FROM HAVANA DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Vermilion

When
January 18, 6:00 AM CST to January 19, 3:00 AM CST
Where
Vermilion forecast zone
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Light icing and one-half inch of snow produced several accidents in Vermilion County, two of which produced injuries. The first accident around 9:00 AM on 1/18, occurred 9 miles south of Danville and injured two people. The second accident, 7 miles south of Danville, occurred around 6:30 PM. This accident also injured 2 people.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151578.